Peripheral Edema - 1253152

9 posts / 0 new
Last post
double trouble
Peripheral Edema - 1253152

During treatment, how is peripheral edema graded ( +1, +2, +3, +4) and when does it become dose limiting?

Thanks,
Debra

Dr West
Reply To: Peripheral Edema

Though there are likely some formal grading scales based on pictures in a textbook somewhere, I don't think more than 0.0001% of the people who describe edema have ever framed their grading relative to a formal scale. In the real world, it's completely subjective, a matter of judgment (just basically a numeric scale for "mild", "moderate", "severe", and "very severe").

Edema itself is rarely a reason to stop treatment, unless it's felt that it's a manifestation of something more directly threatening, like congestive heart failure or severe kidney problems.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

double trouble
Reply To: Peripheral Edema

Thank you Dr. West. I found this guide in a google search:
http://wps.prenhall.com/wps/media/objects/2791/2858109/toolbox/Figure18_...

One of the doctors I saw recently noted +1 edema, but looking at this guide, I would say mine is more like +3. At night it extends all the way up to my knees. I've been elevating my feet and wearing compression stockings. I read that this is a side effect of Xalkori, and that it is cumulative. I've seen some pretty gruesome pictures of edema in kidney patients and I'm kind of worried about this getting worse. It really isn't that uncomfortable until late in the evening, and the only thing that relieves it is going to bed overnight, but the edema is still noticeable in my feet in the morning.

I'm the first patient my oncologist has followed on Xalkori, so I don't know what he will want to do, but I'm hoping it won't be to cut my dosage.

I know to elevate my legs when sitting, wear compression stockings, and watch my salt intake. I'm wondering if adding a diuretic might help? Also wondering if this is contributing to my shortness of breath, and hoping if so that will show up on a CT?

Thanks,
Debra

Dr West
Reply To: Peripheral Edema

Re: the picture, that's what I'm talking about. I don't think anyone but the person who made that illustration has ever used it and measured the indentation within millimeters using a ruler.

A diuretic can certainly be tried, but it's important to keep up with kidney function and the salt balance in the body, which can get out of whack from diuretics from time to time.

I haven't heard of a person on XALKORI having a dose reduction or drug held or edema.

Good luck.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

certain spring
Reply To: Peripheral Edema

Good morning Debra. We had someone complaining of this a few weeks ago, if that's of any interest:
http://cancergrace.org/topic/side-effect-of-xalkori-swollen-lower-legs-a...
Craig also mentioned it earlier on this thread (10.15 am Dec 2) as something that usually goes away:
http://cancergrace.org/topic/alk-or-ros1-nsclc-patient-group/page/5/#pos...
Hope it goes away as he describes.

double trouble
Reply To: Peripheral Edema

Yes, Dr. West, I did find many different interpretations of the edema scale, so I realized that it was not something that was used as a standard, particularly after your first reply.I was asking because one of the doctors I saw had put "+1 edema" in his notes, which made me curious. He did not even look at my feet or ankles, but we going on the fact that I had told him I had some edema. If he had looked, I don't think he would have considered it +1. The picture I found was a good illustration of what I have going on. I will be bringing the edema to my oncologists attention so he can be sure to monitor kidney function and salt balance.

Certain Spring, thank you so much! I searched and searched through the ROS 1 and ALK thread because I knew I remembered reading about edema. Thanks so much for finding both of those. I guess my search skills are just terrible. You found exactly the two I had remembered reading in the past. You're so great! I'm so glad you're here.

It's comforting to know it should go away. My visual side effects are almost completely gone, so I do know some side effects do get better over time.

I'm so grateful that GRACE is here. I won't see my doctor for another couple of weeks, and it is so nice to be able to come here and get info and support that calms me down and make this journey more tolerable.

Thank all, again,
Debra

certain spring
Reply To: Peripheral Edema

That is very nice to hear, thank you Debra.
I find that - increasingly - coping with the cancer is all about holding one's nerve. I have a commonsense self that I have tried to develop over the last two years, otherwise the fear would destroy me before the cancer does. Anyone with a lung cancer diagnosis lives with a huge amount of strain - I sometimes wish we could discuss that more in the forums.
I've also got a good memory, WBR notwithstanding :)

double trouble
Reply To: Peripheral Edema

I wish some of that would rub off. I'm scared out of my ever lovin' mind. Especially since my onc shortened my prognosis from 18 to 24 months to 6 to 12 months. (I have to add that he meant if we did nothing... no treatment whatsoever). I feel like I have to hurry up and do something, but I don't know what! And every new symptom, side effect or finding sends me into the stratosphere. (rhymes with fear)
Debra 8-O

aunttootsie001
Reply To: Peripheral Edema

Debra I know it's easier said than Done staying positive, but please keep your Chin up! We all know that is just his estimate. Only God knows when it's our time and your not going anywhere! you weren't on Xalkori then. So hang in there Sweetie! Your in my Prayers! But like I said on other site, I'd call and try to bump up your appointment okay? Lorrie.